Two South African researchers review scientific understanding of the brain changes that lead to antidepressant discontinuation syndrome (ADS) in Human Psycho-pharmacology: Clinical and Experimental. They then put forth a biological analysis and theory as to why the antidepressant agomelatine seems to cause less severe withdrawal problems.
“Altered serotonergic dysfunction appears central to ADS so that how an antidepressant targets serotonin will determine its relative risk for inducing ADS and thereby affect later treatment outcome,” the authors write. “Low ADS risk with agomelatine versus other antidepressants can be ascribed to its unique pharmacokinetic characteristics as well as its distinctive actions on serotonin, including melatonergic, monoaminergic and glutamatergic-nitrergic systems.”
(Abstract) New insights on the antidepressant discontinuation syndrome. (Harvey, Brian H. and Slabbert, Francois N. Human Psychopharmacology: Clinical and Experimental. Volume 29, Issue 6. November 2014. DOI: 10.1002/hup.2429)
Sadly, this article looked like nothing more than an advert for agomelatine, and a quick glance confirms this: “The authors declare that over the past 3 years, Brian Harvey has participated in speakers/advisory boards and received honoraria from Servier” – who sell agomelatine. Such profound insights as “We propose that either hyperserotonergia or hyposerotonergia may underlie the syndrome.” Okay, it’s either too much, or too little 5HT… wow! “What this review has attempted to consolidate is that ADS may be exclusively a problem of acute 5-HT release evoked by antidepressants such as SRIs, SNRIs, TCAs and some atypical compounds leading to changes in 5-HT homeostasis. By using agomelatine as a counterpoint to this argument, it is now evident that an effective antidepressant need not engender a risk for ADS.” i.e. BUY OUR STUFF INSTEAD! and “The unique pharmacodynamic and pharmacokinetic profile of agomelatine may hold the key …” so PAY ME FOR MORE “RESEARCH” ON IT… only actually it’s a dud – see http://1boringoldman.com/index.php/2013/09/04/a-breath-of-fresh-air-3/ IN SHORT – don’t bother reading this neurobabble pretending to seriously examine a VERY serious issue, but in fact simply pushing “chemical imbalance” aetiologies and selling a non-SSRI competitor.
As Rob Purssey mentioned, this article is only useful in alerting the unsuspecting potential victims of Big Pharma to yet another deadly weapon in the arsenal of psychiatry. If it’s such an effective drug, why don’t we test it out on Big Pharma CEOs and psychiatrists to see how well it “works”?
I would agree and it is interesting that this is currently the top read posting on this site.
After being given a sample of this “exciting new drug” a while ago by my primary care doc I did a little reading.
At that point it’s approval application had been withdrawn from the US FDA as it seems neither it’s efficacy nor safety were able to be demonstrated well enough for it to progress to final US trials. Not sure of its current status there, but believe you can get it in Canada.
The European agency approved it a number of years ago but had since issued warnings about its liver toxicity (6 known deaths at that point). TGA here also has some warnings out regarding potentially fatal liver toxicity. Both stressed the need for very regular testing of liver function.
Another nasty little pill that just might kill you – guess that guarantees you won’t suffer withdrawal!
Critics of “medical model” often call out about the “chemical imbalance” thing. Other people often answer that no one who knows anything at all ever really suggested it, or that doctors need to talk in a simple language to patients, and so on. But I guess you can often see the same or similar thing as the “chemical imbalance” story in articles like this one, where they use a slightly more elaborate “neuro-reasoning” to impress and convince doctors and other specialists reading it. I’m actually perhaps a weirdo in this board because I’m interested in learning how these drugs actually work in body on biological level and there are probably many interesting articles out there, but often these neuro-pharma-promo-articles don’t have anything interesting in them.
According to psychiatrists withdrawal syndrome does not exist or it takes 2 weeks – you just have to take half a dose every few days and it’s all honky dory.